Heavy Snow, Erie
- When
- February 22, 3:00 PM EST to February 23, 8:00 AM EST
- Where
- Erie forecast zone
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.432, -82.700 (the zone’s center; the record gives no point)
Low pressure moved across southeastern Ohio spreading precipitation northward across the region. The precipitation initially began as rain but quickly changed to snow during the afternoon hours of the 22nd.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Low pressure moved across southeastern Ohio spreading precipitation northward across the region. The precipitation initially began as rain but quickly changed to snow during the afternoon hours of the 22nd. Some freezing rain also fell in Seneca and Erie Counites and ice accumulations of up to a quarter of an inch occurred in these counties. Once the snow began, it quickly intensified and whiteout conditions were reported during the evening hours. The snow continued through daybreak on the 23rd and then quickly tapered to flurries. Total snow accumulations ranged from around six inches in southern Hancock and western Erie Counties to nine inches in Lucas County. Strong northerly winds with occasional gusts to 40 mph accompanied the snow and caused considerable blowing and drifting. Drifts as high as 3 to 5 feet were observed in Lucas and Wood Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 22, 2:55 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 255 PM EST SAT FEB 22 2003 MODELS FINALLY TOGETHER (MORE OR LESS) ON TRACK/INTENSITY OF LOW. BREAK IN RAIN WL END AS SWATH OF GOOD UVV ROTATING NWRD AHD OF SFC LOW WHICH SHUD BE ENHANCED ACRS N CNTRL AND NW OH BY FRONTOGENSIS AND DIFLUENCE ALOFT. WIND WL PICK UP AND PCPN SHUD CHANGE TO SNOW BY EVENING NW OH WITH A PERIOD OF HEAVY SNOW EARLY TNGT. WITH GRADIENT TIGHTENING WL EMPHASIZE BLOWING AND DRIFTING SNOW. WL CONT WINTER STORM WARNING OVNGT NW OH AND POST ADVISORY FOR COUNTIES BETWEEN WARNING TO THE I-71 CORRIDOR FOR 2 TO 4 INCHES OF SNOW AND BLOWING SNOW. LESSERE AMOUNTS OF SNOW TWRD YTOWN AND CANTON. STILL COULD BE A COUPLE OF HOURS OF FREEZING RAIN DURING CHANGE OVER. LIGHTNING HAS OCCURED UP TO 200 MILES N OF SFC LOW AND WL MENTION THUNDER IN E 2/3 OF FCST AREA. WL CONT WITH FLOOD WATCH UNTIL MIDNIGHT EAST OF WINTER STORM WARNING AS MODERATE TO HEAVY RAIN COULD EASILY PRODUCE POOR DRAINAGE AREA PROBLEMS AND WL STILL HAVE TO WATCH FOR ICE JAM PROBLEMS MAINLY NR LERI. SNOW WL LIFT OUT QUICKLY FM W TO E SUN MORN ALTHOUGH SOME FLURRIES/SNOW SHOWERS COULD CONT IN SNOWBELT INTO AFTRN. NEXT WAVE COMING QUICK FOR MONDAY AND EXPECT A PERIOD OF OVERRUNNIG SNOW MON MORN AND THEN SOME SNOW WITH ARCTIC FNT LATE MON OR EARLY MON NGT ESP NR LERI BUT WL NOT TRY TO GET TOO WORDY IN FCST SINCE WE HAVE TO GET THROUGH WEEKEND STORM FIRST. ENDED UP WITH TEMP FCST SOMEWHERE BETWEEN NGM AND ETA GUIDANCE. FCST ARND 330 PM. .CLE... OH...GALE WARNING LERI. WINTER STORM WARNING TNGT NW OH ZONES OHZ003-OHZ006>009-OHZ017>018. FLOOD WATCH THRU MIDNIGHT N CNTRL AND NE OH ZONES OHZ010>014-OHZ019>023-OHZ027>033-OHZ036>038-OHZ047-OHZ089. WINTER WEATHER ADVISORY LATE TNGT N CNTRL OH OHZ010>013-019-020-027>030-036-037. PA...GALE WARNING LERI. FLOOD WATCH THROUGH MIDNIGHT NW PA ZONES PAZ001>003. KOSARIK
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 557 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY LOW PRESSURE MOVING NORTHEAST THROUGH THE UPPER OHIO RIVER VALLEY WILL SPREAD RAIN...SOME OF IT LOCALLY HEAVY...ACROSS THE AREA TODAY. CLOSE TO AN INCH OF RAINFALL IS EXPECTED FOR MUCH OF THE AREA. THE RAINFALL AND ADDED SNOWMELT MAY CAUSE LOCAL FLOOD PROBLEMS TO DEVELOP LATER TODAY AND EARLY TONIGHT...ESPECIALLY ALONG RIVERS PRONE TO ICE JAMS. NORTHWEST OHIO WILL SEE A MIXTURE OF RAIN...FREEZING RAIN...SLEET AND SNOW CHANGE TO SNOW BY THIS EVENING THEN TAPER OFF LATE TONIGHT. TOTAL SNOW ACCUMULATION BY LATE TONIGHT SHOULD BE ABOUT 4 TO 7 INCHES. SOME MINOR ICING WILL OCCUR TODAY AS A RESULT OF THE MIXED PRECIPITATION. THE REST OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA WILL SEE THE RAIN CHANGE TO SNOW TONIGHT. SOME FREEZING RAIN OR SLEET MAY ACCOMPANY THE CHANGEOVER. THE SNOW WILL TAPER OFF SUNDAY MORNING WITH 2 TO LOCALLY 5 INCHES OF NEW ACCUMULATION FOR MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT SNOWFALL REPORTS FORWARDED TO THE NWS OFFICE WILL BE USEFUL. ADAMS
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342436, 5342437, 5342438, 5342439, 5342440, 5342441, 5342442.